Accessibility navigation

A finite element method for second order nonvariational elliptic problems

Lakkis, O. and Pryer, T. (2011) A finite element method for second order nonvariational elliptic problems. SIAM Journal on Scientific Computing, 33 (2). pp. 786-801. ISSN 1095-7197

Text - Published Version
· Please see our End User Agreement before downloading.


It is advisable to refer to the publisher's version if you intend to cite from this work. See Guidance on citing.

To link to this item DOI: 10.1137/100787672


We propose a numerical method to approximate the solution of second order elliptic problems in nonvariational form. The method is of Galerkin type using conforming finite elements and applied directly to the nonvariational (nondivergence) form of a second order linear elliptic problem. The key tools are an appropriate concept of “finite element Hessian” and a Schur complement approach to solving the resulting linear algebra problem. The method is illustrated with computational experiments on three linear and one quasi-linear PDE, all in nonvariational form.

Item Type:Article
Divisions:No Reading authors. Back catalogue items
Science > School of Mathematical, Physical and Computational Sciences > Department of Mathematics and Statistics
ID Code:33812
Publisher:Society for Industrial and Applied Mathematics


Downloads per month over past year

University Staff: Request a correction | Centaur Editors: Update this record

Page navigation